• Users Online: 652
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  Navigate here 
  Search
 
  
 Resource links
 »  Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 »  Article in PDF (1,066 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed585    
    Printed31    
    Emailed0    
    PDF Downloaded139    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents 
LETTERS TO EDITOR
Year : 2020  |  Volume : 21  |  Issue : 1  |  Page : 78-80
 

Electrocardiographic changes or artifacts? A dilemma


Department of Anaesthesiology and Critical Care, All India Institute of Medical Science, Jodhpur, Rajasthan, India

Date of Submission25-Jun-2019
Date of Decision14-Jul-2019
Date of Acceptance23-Aug-2019
Date of Web Publication13-Feb-2020

Correspondence Address:
Dr. Rakesh Kumar
Department of Anaesthesiology and Critical Care, All India Institute of Medical Science, Jodhpur - 342 005, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/TheIAForum.TheIAForum_45_19

Rights and Permissions



How to cite this article:
Kumar R, Kumar M, Bhatia P, Kamal M, Mohammad S, Syal R. Electrocardiographic changes or artifacts? A dilemma. Indian Anaesth Forum 2020;21:78-80

How to cite this URL:
Kumar R, Kumar M, Bhatia P, Kamal M, Mohammad S, Syal R. Electrocardiographic changes or artifacts? A dilemma. Indian Anaesth Forum [serial online] 2020 [cited 2020 Sep 18];21:78-80. Available from: http://www.theiaforum.org/text.asp?2020/21/1/78/278181




Sir,

Continuous electrocardiography (ECG) is a standard noninvasive monitoring commonly used in the perioperative period. Interference to the ECG waveforms from movement, tremors, and shivering of the patients is very common. Electrosurgical units, electrical nerve stimulators, infusion pumps, ultrasound machine, extracorporeal and dialysis roller pumps, and high-frequency oscillatory ventilator are common external sources of artifacts.[1],[2] We describe a case in which, due to contact with nerve stimulator electrode, the monitor showed abnormal ECG waveform, similar to atrioventricular (AV) dissociation.

A 61-year-old, American Society of Anesthesiologists Grade II, male patient was scheduled for brachial plexus repair. Preoperative ECG showed normal sinus rhythm. Intraoperatively, the patient was maintained on total intravenous anesthesia without muscle relaxant to facilitate use of peripheral nerve stimulator to locate damaged and spared parts of brachial plexus. During the intraoperative period, when a surgeon applied returning electrode of nerve stimulator, on the patient's back, the cardiac monitor suddenly started showing abnormal ECG mimicking AV dissociation. This waveform was seen, even when the nerve stimulator was switched off [Figure 1]. Patient's hemodynamic parameters and arterial and plethysmographic waveforms were normal, and on arterial blood gas analysis, no metabolic or electrolyte abnormalities were detected. Various causes of ECG artifacts such as poor contact of electrode to the body, breakage of cable, and electromagnetic interference were also ruled out. On further investigation, we found that the return electrode of nerve stimulator placed by our surgical colleague was touching one of the ECG electrodes. On separation of return electrode of nerve stimulator from ECG electrode, the monitor started showing normal sinus rhythm, although artifacts appeared only when the peripheral nerve stimulator was used [Figure 2].
Figure 1: Electrocardiographic artifacts even when nerve stimulator was not using that time

Click here to view
Figure 2: Electrocardiographic artifact followed by normal sinus rhythm when both electrodes separated. Artifact only visible when nerve stimulator was used followed by normal sinus rhythm when nerve stimulator off

Click here to view


ECG artifacts are the abnormal electric activities seen in ECG tracings that are not of cardiac origin. Most of the time, these artifacts are easily recognizable, but sometimes, it may lead to unwarranted panic, confusion, and therapeutic interventions such as unnecessary investigations and consultations, administration of anti-arrhythmic agents, and electrotherapy. Selvan et al. have reported intra-aortic balloon pump triggering failure and hemodynamic instability of the patient as a result of an ECG artifact.[3] A case series of 12 patients with ECG artifacts mimicking ventricular tachycardia has even reported placement of permanent pacemaker and internal cardiac defibrillator.[4]

In our case, electrode of ECG was touching electrode of nerve stimulator, which probably caused re-entry or overlapping of detected waveforms from touching electrodes, making ECG tracings look-like AV dissociation. Any new-onset ECG changes without any prior history, with stable hemodynamic parameters and normal plethysmographic arterial waveform, always raise strong suspicion of interference from noncardiac sources.

Appropriate skin preparation, correct electrode placement, vigilance against broken leads, maintenance of a safe distance of electrosurgical units, grounding of electrical appliances used in the intraoperative period, and use of low- and high-frequency filters are some of the key steps that can be taken to prevent such incidences. Although it is suggested to keep minimum distance between two adjacent electrodes of 4–5 cm, we could not find any reference for safe distance between two electrodes.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Chase C, Brady WJ. Artifactual electrocardiographic change mimicking clinical abnormality on the ECG. Am J Emerg Med 2000;18:312-6.  Back to cited text no. 1
    
2.
Patel SI, Souter MJ. Equipment-related electrocardiographic artifacts: Causes, characteristics, consequences, and correction. Anesthesiology 2008;108:138-48.  Back to cited text no. 2
    
3.
Selvan RB, Rao PB, Ramachandran TR, Veliath DG. Earthing defect: A cause for unstable hemodynamics. Ann Card Anaesth 2012;15:47-9.  Back to cited text no. 3
[PUBMED]  [Full text]  
4.
Knight BP, Pelosi F, Michaud GF, Strickberger SA, Morady F. Clinical consequences of electrocardiographic artifact mimicking ventricular tachycardia. N Engl J Med 1999;341:1270-4.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article